This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Articles

Clinical Management of Antidepressant Discontinuation

Article Abstract

To minimize the symptoms of antidepressant discontinuation, gradual tapering is necessary for allserotonin reuptake inhibitors (SRIs) except fluoxetine, which has an extended half-life. Agents withshorter half-lives such as venlafaxine, fluvoxamine, and paroxetine should be tapered gradually. Discontinuationsymptoms, which frequently emerge after abrupt discontinuation or intermittent noncomplianceand, less frequently, during dose reduction, are generally mild, short-lived, and selflimitingbut can be distressing and may lead to missed work days and decreased productivity. Thesymptoms may be somatic (e.g., dizziness and light-headedness; nausea and vomiting; fatigue, lethargy,myalgia, chills, and other flu-like symptoms; sensory and sleep disturbances) or psychological(anxiety and/or agitation, crying spells, irritability). Mild symptoms can often be treated by simplyreassuring the patient that they are usually transient, but for more severe symptoms, it may be necessaryto reinstitute the dosage of the original antidepressant and slow the rate of taper. Symptoms ofdiscontinuation may be mistaken for physical illness or relapse into depression; misdiagnosing thesymptoms may lead to unnecessary, costly tests and treatment. Thus, health care professionals need tobe educated about the potential adverse effects of SRI discontinuation.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Volume: 58

Quick Links: Depression (MDD)